Daily Mail

Can statins save you from Covid as well as heart disease?

-

Back in 1986 I made a film for the BBc science series Tomorrow’s World about a remarkable new class of drugs called statins. Studies had shown that statins could cut people’s risk of heart disease by lowering their cholestero­l levels. It was all very exciting.

Thirty-five years on and statins are now one of the most commonly prescribed drugs in the Uk, with around eight million people, including me, taking them daily.

Yet they continue to be dogged by controvers­y and fear of side-effects.

Last year, for example, there were claims that statins might increase your risk of dying from covid-19. Studies had shown that people admitted to intensive care tended to have lower levels of cholestero­l, so there was a fear that taking cholestero­l-lowering drugs might make you more vulnerable.

Well, like so many health scares, this one turned out to be baseless. In fact, there is now mounting evidence that taking statins may actually protect you against dying from covid.

In a new study, published a couple of weeks ago, doctors from columbia University in the U.S. compared the fate of 648 covid patients who were taking statins when admitted to hospital with a matched group who were not. It turned out that the patients on statins were 50 per cent less likely to die from covid.

ThISis probably because, as well as reducing cholestero­l, statins have a powerful antiinflam­matory effect. One of the reasons why people become seriously ill with covid is that their immune systems over-react to the virus, causing inflammati­on that damages the blood vessels, lungs, heart and brain.

So it makes sense that taking statins would help. Indeed, one of the things the researcher­s found was that patients taking statins had lower levels of c- reactive protein, a marker of inflammati­on.

Trials are currently under way to see if giving patients statins when they’re admitted to hospital with covid really does save lives. I’m betting it will.

There is further good news for statin-users in the form of two other studies looking at commonly reported side- effects, including muscle aches.

These showed that most people are just as likely to get side-effects when taking dummy pills as when taking the real pills. It’s partly down to the ‘nocebo’ effect — you’re told that you might experience sideeffect­s and so you do.

In a cleverly designed study published last month in the British Medical Journal, researcher­s from the London School of hygiene & Tropical Medicine recruited 200 patients who had recently stopped taking statins due to side-effects.

The patients were given identical bottles containing identical-looking pills. half the bottles contained statins and half dummy pills. The patients, who had no idea which was which, were asked to take the pills for a year.

They were also asked, every day, to score their reactions to the pills on a smartphone. The conclusion of the experiment was that sideeffect­s were no more common in people taking statins than those taking the dummy pills.

an almost identical study, published in November by researcher­s from Imperial college London, came to very similar conclusion­s. They found that 90 per cent of symptoms reported by patients taking statins were also present when they took dummy pills.

Now, no one is suggesting that people who report pain are making it up, or that statins never have serious side-effects (such as kidney failure) — they do, but they are rare. The British heart Foundation says severe side- effects occur in less than 0.1 per cent of cases.

The fact that muscle ache is so common in people taking statins (or dummy pills) is partly because they’re at an age where aches and pains become more common.

and there’s also the nocebo effect. I’ve been taking statins for more than five years — not because I have high cholestero­l, but as a preventati­ve because of a family history of heart problems (my dad died from heart failure).

I’ve never experience­d sideeffect­s, although I sympathise with those who do. But I’ve also seen the nocebo effect in action and it is surprising­ly powerful.

For one experiment I was involved in, we asked volunteers to put their hand into a bucket of ice- cold water and see how long they could keep it there. This is a safe and ethical way to induce pain, as it’s not dangerous.

Our volunteers were then given what they were told were ‘powerful painkiller­s’ (actually dummy pills) and warned of potential side-effects such as nausea and dizziness, before they then repeated the coldwater challenge.

This time, most of them, believing in the power of our dummy painkiller­s, were able to last significan­tly longer. But a couple dropped out soon after taking the pills, complainin­g of nausea and dizziness. The nocebo effect in action. So how can you tell if your side-effects are caused by statins?

ask yourself: did my symptoms begin immediatel­y after taking the drug? and is the muscle pain just on one side of the body?

If you have an immediate onset of symptoms, this is more likely to be a nocebo effect. It normally takes weeks for a real drug to build up in the body and cause trouble.

and pain on only one side of your body is more likely to be a muscle strain.

If you do experience side-effects, talk to your doctor, who may recommend trying a lower dose or a different brand, rather than just giving them up.

 ??  ??

Newspapers in English

Newspapers from UK